Medindia

X

Inappropriate Use of Epinephrine Auto-injectors and Asthma Inhalers

by Julia Samuel on  December 19, 2014 at 4:16 PM Drug News   - G J E 4
Medical devices are prescibed to help relieve symptoms and sometimes, to treat potentially fatal allergic reactions. Millions of Americans with severe allergies and asthma are prescribed such devices and unfortunately, very few people use their prescribed medical devices properly, though they think that they know the directions of use.
 Inappropriate Use of Epinephrine Auto-injectors and Asthma Inhalers
Inappropriate Use of Epinephrine Auto-injectors and Asthma Inhalers
Advertisement

According to a new study published in the Annals of Allergy, Asthma and Immunology, the scientific publication of the American College of Allergy, Asthma and Immunology (ACAAI), misuse of epinephrine auto-injectors has been documented in cases of fatal anaphylaxis. In the study, only 16 percent of those prescribed epinephrine for severe allergic reactions used their auto-injector properly, and only 7 percent of those with metered-dose inhalers (MDI) for asthma in the right way.

Advertisement
"The study suggests that either people weren't properly trained how to use the devices, didn't completely understand the instructions even after training, or forgot the instructions over time," said allergist Rana Bonds, MD, ACAAI Fellow and lead author of the study. "Younger patients and those with prior medical education were more likely to use the auto-injector correctly."

The most common error for epinephrine users was not only holding the unit in place for at least 10 seconds after triggering but also included failure to place the needle end of the device on the thigh and failure to push down forcefully enough to activate the injection. The most common mistake for those using inhalers was not exhaling prior to delivering the puff of medication in order to empty out the lungs as much as possible, so a very deep breath can be taken when the medicine is inhaled. The common mistake was not shaking the inhaler before administering the second medication puff.

"Clearly there is room for improvement on how we teach patients to use these devices," said allergist Aasia Ghazi, MD, ACAAI member, and study author. "We need to consider repeated verbal instructions as well as more effective visual presentations. Improper use of the devices means people's lives are at stake, especially with epinephrine, and there is reduced value in the medicine they're trying to use. Most patients made multiple mistakes and steps were missed. They wouldn't benefit from these potentially life-saving tools if they were in trouble."



Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All